Alert archive / Kentucky / Flash Flood Warnings in 2005

Flash Flood Warning 7, NWS Jackson, KY

April 30, 2005Rockcastle County, Kentucky

NWS Jackson, KY issued this flash flood warning at Apr 30, 2005, 12:43 AM EDT for Rockcastle County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2005, 12:43 AM EDT (04:43 UTC)
Expired
Apr 30, 2005, 6:45 AM EDT
In force
6 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Rockcastle County, KY

The radar

The Jackson,KY radar (KJKL), 95 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2005-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2005-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 300459 CCA
FFWJKL
KYC203-301045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
1243 AM EDT SAT APR 30 2005

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROCKCASTLE COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 645 AM EDT

* AT 1235 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FIVE     
  TO EIGHT INCHES OF WATER FLOWING ACROSS ACROSS US HWY 25 IN CONWAY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SNIDER AND
  CONWAY.

IN THE PAST HOUR RADAR HAS ESTIMATED RAINFALL OF BETWEEN ONE HALF 
AND THREE QUARTERS OF AN INCH. SINCE 4 PM THIS AFTERNOON...RADAR 
ESTIMATES THAT BETWEEN ONE AND ONE HALF AND TWO INCHES HAS FALLEN 
OVER NORTHERN PARTS OF ROCKCASTLE COUNTY. ADDITIONAL RAINFALL 
OVERNIGHT OF ONE HALF TO ONE INCH IS POSSIBLE IN THE WARNED AREA. 
THIS WILL CONTINUE FLOODING OF CREEKS AND STREAMS...ROADS AND 
ROADSIDE CULVERTS. ROCK AND MUDSLIDES WILL ALSO BE POSSIBLE IN AREAS 
OF STEEP TERRAIN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3746 8445 3730 8445 3721 8430 3740 8416
      3751 8433

$$

PELTON
2 follow-up statements
000 
WGUS73 KJKL 300802
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
354 AM EDT SAT APR 30 2005

KYC203-301045-
ROCKCASTLE KY-
354 AM EDT SAT APR 30 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 645 AM EDT FOR ROCKCASTLE
COUNTY...

AT 303 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER STILL 
FLOODING US HIGHWAY 25 JUST NORTH OF CONWAY. ALSO...HIGH WATER WAS 
REPORTED ON BUFFALO HOLLOW ROAD.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WILDIE...RENFRO VALLEY...MOUNT VERNON...CONWAY AND BRODHEAD.

ADDITIONAL RAINFALL AMOUNTS OF AROUND ONE QUARTER OF AN INCH ARE 
POSSIBLE BEFORE THE RAIN TAPERS OFF AROUND SUNRISE. RUNOFF WILL 
LIKELY CONTINUE TO CAUSE FLOODING OF CREEKS AND STREAMS AND ROADSIDE 
CULVERTS FOR THE NEXT COUPLE OF HOURS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE ACROSS 
LOW WATER CROSSINGS AND OTHER AREAS COVERED IN WATER. REMEMBER... 
TURN AROUND...DONT DROWN

LAT...LON 3746 8445 3730 8445 3721 8430 3740 8416
      3751 8433

$$

JP
000 
WGUS73 KJKL 301041
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
641 AM EDT SAT APR 30 2005

KYC203-301045-
ROCKCASTLE KY-
641 AM EDT SAT APR 30 2005

...A FLASH FLOOD WARNING FOR ROCKCASTLE COUNTY WILL BE ALLOWED TO 
EXPIRE AT 645 AM EDT...

AT 638 AM EDT...THE COUNTY 24 HOUR WARNING POINT IN ROCKCASTLE 
COUNTY REPORTED THAT THERE WERE NO REPORTS OF ROAD CLOSURES ACROSS 
THE COUNTY. MODERATE RAINFALL HAS ENDED ACROSS THE AREA...AND ONLY 
OCCASIONAL SPRINKLES OR LIGHT RAIN ARE EXPECTED THROUGH THE 
REMAINDER OF THE MORNING HOURS. AS SUCH...THE FLASH FLOOD WARNING 
FOR ROCKCASTLE COUNTY WILL BE ALLOWED TO EXPIRE...AS SCHEDULED...AT 
645 AM THIS MORNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS AND UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/JKL.

LAT...LON 3746 8445 3730 8445 3721 8430 3740 8416
      3751 8433

$$
PIEPER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 3:57 PM EDT, 8 hours 46 minutes earlier.

Area forecast discussion, Apr 29, 3:57 PM EDT, 8 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
357 PM EDT FRI APR 29 2005

DISCUSSION...

SHORT TERM (TONIGHT-SUNDAY NITE)...
SHRA/TSRA MOVING INTO CWFA THIS AFTERNOON. SHOULD OVERSPREAD THE
AREA THIS EVENING WITH THE BEST COVERAGE OVERNIGHT. SRN COUNTIES ARE
SOAKED AND FFG VALUES ARE AROUND 1/2 TO 2/3 INCH IN 1 HR WHICH COULD
OCCUR WITH AN INDIVIDUAL STORM. FFA ISSUED FOR THE SRN 2/3 OF CWFA
UNTIL 8 AM SAT MORN. BY THAT TIME THE COLD FNT SHOULD PUSH THROUGH
AND ADDITIONAL THREAT OF HEAVY RAIN WILL END. EXPECT AN EARLY HIGH
TEMP ON SAT WITH STEADILY FALLING TEMPS AFTER 10 AM.

MODELS IN FAIR AGREEMENT WITH THE PLACEMENT OF THE EARLY FEATURES
FOR OUR CWFA. HOWEVER THE GFS LOOKS TO HAVE FEEDBACK PROBLEMS AND
HAVE OPTED TO USE NAM/HPC QPF THRU SAT AFTN. THEN A BREAK IN PCPN
WITH A CHANCE TO START THE DRYING PROCESS.

EXTENDED (MONDAY-FRIDAY)...
FOR THE EXTENDED THE MODELS ARE NOT MUCH BETTER IN CONVERGING ON ANY
PARTICULAR SOLUTIONS THAN YESTERDAY. CONSEQUENTLY...CONFIDENCE IS
STILL VERY LOW IN THIS PKG. HOWEVER...THERE WERE SOME CHANGES IN THE
EXTENDED BASED ON SOME SUBTLETIES IN THE RUNS...AND MORE IMPORTANTLY
SOME CONSISTENCY IN THE GFS. IN GENERAL THE SOUTHERN STREAM BECOMES
MORE ACTIVE BY EARLY NEXT WEEK. HOWEVER...GFS SUGGESTS THAT MOST OF
THE ACTIVITY WILL STAY SOMEWHAT SOUTH OF OUR AREA...ONLY BRUSHING
CLOSE ENOUGH TO PROVIDE AN OCCASIONAL CHANCE OF RAIN. HOWEVER...THIS
ALSO PUTS OUR AREA IN THE COOL SECTOR OF THE STORM TRACK...AND
GENERALLY TRENDED TEMPS DOWN IN THE EXTENDED AS A RESULT.

&&

.PREV DISCUSSION...

1030 AM EDT FRI APR 29 2005

MORNING UPDATE WILL CLEAN UP WORDING AND WILL LOWER HIGHS TODAY A
CAT. WITH OVC SKY AND RAIN COOLED/SATURATED AIR DO NOT EXPECT MUCH
RISE THIS AFTN FROM CURRENT MID 50S. WILL GIVE HIGHS INTO THE LOWER
60S FOR A FEW BREAKS BUT NOT REAL CONFIDENT ABOUT THAT. GREATEST
THREAT WILL BE HYDRO. CURRENT THOUGHT IS FOR A FFA SOUTH OF I-64.
REPORTS INDICATE 2/3 TO 1.25 IN OF RAIN IN THE PAST 24HR WITH THE
GREATEST AMOUNTS THE FARTHEST SOUTH. ALONG AND NORTH OF I-64
RAINFALL WAS GENERALLY 1/4 TO 1/2 IN. FFG VALUES HAVE DROPPED
SIGNIFICANTLY FOR THE AREA OF CONCERN ALSO. WILL ISSUE WITH THE AFTN
FCST AND MAY ADJUST AREA SLIGHTLY BASED ON ISC COLLABORATION. SVR
THREAT LOOKS MINIMAL WITH THE EXCEPTION OF THIS AFTN IF WE GET ANY
BREAKS IN THE OVC. WILL MONITOR AND UPDATE AS NECESSARY.

430 AM EDT FRI APR 29 2005

THE UPPER LOW OVER ONTARIO CONTINUES TO SPIN SHORT WAVES ACROSS THE
AREA. AT THE SURFACE...THERE HAS BEEN A QUASI-STATIONARY FRONTAL
BOUNDARY WHICH EXTENDS FROM THE SURFACE LOW OVER ARKANSAS. ACROSS
WESTERN TENNESSEE...AND THEN EXTENDS WEST TO EAST ACROSS KENTUCKY.
AS SHORT WAVE ENERGY SPINS AROUND THE LOW...IT HAS BEEN ENHANCING
THE ISENTROPIC LIFT AND OVER RUNNING OF ACROSS THE QUASI-STATIONARY
FRONTAL BOUNDARY. THE MAIN LOW WILL FINALLY KICK OUT TONIGHT AND THE
COLD FRONT WILL BE MOVING THROUGH THE AREA AFTER MIDNIGHT.

THIS AFTERNOON...THE MODELS HAVE BEEN SHOWING SOME LI VALUES OF
MINUS 2 TO 4. SINCE THE STATIONARY FRONTAL BOUNDARY WILL BE IN THE
AREA...AND SOME THUNDERSTORMS ARE GOING TO BE DEVELOPING IN THE
UNSTABLE AIR...THERE IS A SLIGHT RISK THAT SOME SEVERE THUNDERSTORMS
MAY DEVELOP THIS AFTERNOON...ESPECIALLY IF THERE IS AN INTERACTION
BETWEEN THE FRONTAL BOUNDARY WITH SOME OF THE THUNDERSTORM
BOUNDARIES. THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A
SLIGHT RISK FOR SEVERE THUNDERSTORMS AS WELL. WHEN THE COLD FRONT
MOVES THROUGH THIS EVENING...THE MODELS ARE NOT SHOWING THE
INSTABILITY TO BE AS GREAT AS THIS AFTERNOON. THE NAM IS ONLY
SHOWING LI VALUES OF ZERO TO MINUS 2. THERE WILL BE STRONGER SHEAR
WITH THIS SYSTEM...SO THE SLIGHT RISK FOR SEVERE WEATHER WILL
CONTINUE WITH THE SATURDAY EVENING COLD FRONTAL PASSAGE. SOME
INSTABILITY SHOWERS WILL HANG AROUND ON SATURDAY BEHIND THE COLD
FRONT AND THEN FINALLY ON SUNDAY SOME COOLER AND DRIER AIR WILL BE
MOVING INTO THE AREA.

ONE OF THE BIG QUESTIONS WITH THIS SYSTEM IS HOW MUCH RAIN WILL
FALL. CONSIDERING THE FACT THAT THE THURSDAY RAINFALL WAS LESS THAN
EXPECTED...THE RAINFALL FROM THE FRIDAYS STORM SHOULD BE BELOW
CRITICAL FLASH FLOOD THRESHOLDS VALUES. THE QPF FORECAST IS A BLEND
OF THE NAM AND THE GFS. THE GFS IS FORECASTING 36 HOUR RAINFALL
VALUES OF NEARLY 3 INCHES. THE NAM IS MUCH LOWER AND SHOWS A LOT OF
THE STORM ENERGY MOVING TO THE SOUTH OF THE AREA. OBVIOUSLY...THE
PRECIPITATION FROM THIS SYSTEM WILL REQUIRE CLOSE MONITORING AS THE
POTENTIAL IS THERE FOR SOME LIMITED FLASH FLOODING.

THERE WAS A PRETTY BIG SPLIT BETWEEN THE GFS AND NAM TEMPERATURES
TODAY. SINCE THE GFS WENT OVERBOARD ON THE PRECIPITATION...THE
TEMPERATURES WERE TOO COOL. THE TEMPERATURES IN THE FORECAST ARE
CLOSER TO THE WARMER NAM MOS.

1010 PM EDT THU APR 28 2005

.DISCUSSION...FORECAST ON TRACK FOR MOST PART. TWO MAJOR CHANGES OF
NOTE. HOURLY TEMPERATURES HAVE BEEN RUNNING ABOUT 10 DEGREES COOLER
THAN WHAT WAS REFLECTED IN THE GRIDS. AS A RESULT...LOWERED
TEMPERATURES ACCORDINGLY TO MATCH UP TO ACTUAL OBS ACROSS EASTERN
KENTUCKY. ALSO HAD TO ADJUST TONIGHTS MINIMUM TEMPERATURES DOWN
SEVERAL DEGREES PER HOURLY TEMP CHANGES. DEWPOINT CHECK WAS ALSO RUN
SO DEWPOINTS WOULD REMAIN IN LINE WITH HOURLY TEMPERATURES. ALL
OTHER ASPECTS OF FORECAST WERE IN GOOD CHANGE AND NO CHANGES WERE
MADE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

DUSTY/RAY
Hazardous weather outlook, Apr 29, 8:19 AM EDT, 16 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
819 AM EDT FRI APR 29 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-301100-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
819 AM EDT FRI APR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT.
SOME STORMS COULD BE STRONG WITH HEAVY RAIN...DAMAGING WINDS AND
LARGE HAIL.

THE HEAVY RAIN EXPECTED SOUTH OF A STANTON TO CAMPTON TO PAINTSVILLE
LINE MAY CAUSE SOME CREEKS AND STREAMS TO EXCEED THEIR BANKS. ALSO
LOOK FOR SOME SIGNIFICANT RISES ON AREA RIVERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WEDNESDAY AND WEDNESDAY NIGHT...THERE WILL BE A CHANCE FOR
THUNDERSTORMS DEVELOPING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

DUSTY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 2:34 AM EDTFlash Flood WarningJKLFloyd6 hr
Apr 30, 3:12 AM EDTFlash Flood WarningJKLMagoffin6 hr
Apr 30, 3:28 AM EDTFlash Flood WarningJKLEstill6 hr
Apr 30, 3:35 AM EDTFlash Flood WarningJKLBreathitt, Jackson, Lee, Owsley6 hr
Apr 30, 3:49 AM EDTFlash Flood WarningJKLJohnson, Martin6 hr
Apr 30, 4:07 AM EDTFlash Flood WarningJKLMorgan6 hr
Apr 30, 4:58 AM EDTFlash Flood WarningJKLClay, Perry6 hr

Nearby

Flash Flood Warnings in Kentucky, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.